Judy just wrote to tell me her experience with glutamates in a magnesium supplement. I’ve also gotten many questions in the past about magnesium aspartate.
Judy said she was taking a magnesium “amino acid chelate” supplement for about a month and found that her migraines worsened along with some of her other symptoms. She said when she moved to a higher quality magnesium that I recommend she began to improve.
Judy said she got her information from George Eby, a friend of mine. George had own miracle when he took magnesium for his depression. He’s devoted a whole website to his findings.
Here is an excerpt from George’s entry called Glutamate Toxicity. You can read the full report here:
“The worst mistake you can make is to use a magnesium compound called “magnesium amino acid chelate”, or “chelated magnesium”, or “magnesium chelate”. Why? Many times these products are in fact magnesium glutamate or magnesium aspartate products and they will very likely make your depression worse. I don’t know why laws exist to allow companies to label their products as a “chelate”. That makes as much sense as labeling a product a “magnesium compound” or a “magnesium complex”, since the words do not tell the full truth.
I strongly suggest that you look over this list of legal aliases for the words “glutamate” or “aspartate”.
• textured protein
• natural flavoring
• yeast food
• autolyzed yeast
• hydrolyzed protein
• hydrolyzed vegetable protein
• yeast extract
• hydrolyzed yeast
• natural chicken or turkey flavoring
• spices, and
• modified food starch
Any time you find a magnesium compound that contains the above words in any kind of description, watch out! It will likely make you much more depressed than if you did nothing at all, since all of these words may (or may not) mean that glutamate and/or aspartate is the main ingredient in the product. The reason I bring this up is that a man from England bought and used a product labeled “Magnesium Chelate” and got much sicker. This has also occurred in the United States (very common) and Canada, and I suspect elsewhere too. When I researched it, I found the product to contain the magnesium complex of a modified food starch (glutamate). Needless to say, it made him much, much sicker. He barely survived since it very greatly worsened his depression and suicidal tendency. You have been warned as loudly as I can scream this warning!”
Another friend, Dr. Russell Blaylock writes about the dangers of glutamate and aspartate in supplements in his book Excitotoxins: The Taste that Kills. About once a year I email him and ask if he still thinks people should avoid magnesium aspartate and he says “Absolutely.”
I’ve personally never taken an amino acid chelate with glutamate or aspartate so I rely on the experience of these two gentlemen who I trust. See my previous post for my current magnesium recommendations.
Contributed by Carolyn Dean MD ND
The Doctor of the Future®
Article Originally appeared on: https://drcarolyndean.com/2011/01/glutamates-in-magnesium-chelates/